Q:

Are B17 vitamin supplements safe?

A:

Quick Answer

So-called "vitamin B17" supplements, also known as amygdalin, are not safe, nor are they FDA-approved for any medical use in the United States, according to the National Cancer Institute. The American Cancer Society reports that there have been a number of cases of cyanide poisoning related to the supplement.

Continue Reading
Are B17 vitamin supplements safe?
Credit: David Emmite Stone Getty Images

Full Answer

The active ingredient in amygdalin is very similar to cyanide and can be dangerous when ingested. The American Cancer Society states that amygdalin is not a true vitamin. It is a naturally occurring compound derived from apricot pits. A slightly modified form of natural amygdalin is manufactured and marketed in Mexico under the name Laetrile. The importation of Laetrile, or amygdalin, has been illegal since 1987, according to the U. S. Food and Drug Administration.

Learn more about Medications & Vitamins

Related Questions

Explore